Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 45, NWS Memphis, TN

July 21, 2023Crittenden County, Arkansas; Shelby County, Tipton County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 21, 2023, 2:11 PM CDT for Crittenden County, Arkansas; Shelby County, Tipton County, Tennessee. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2023, 2:11 PM CDT (19:11 UTC)
Expired
Jul 21, 2023, 4:08 PM CDT
In force
117 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 19 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:30 PM CDTFLASH FLOOD6 Nnw Millington, TNSocial Media video depicts water over a roadway in Quito, with a home being flooded on the lower floor.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3445 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

602 
WGUS54 KMEG 211911
FFWMEG
ARC035-TNC157-167-212215-
/O.NEW.KMEG.FF.W.0045.230721T1911Z-230721T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
211 PM CDT Fri Jul 21 2023

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern Crittenden County in eastern Arkansas...
  North Central Shelby County in Tennessee...
  Southwestern Tipton County in Tennessee...

* Until 515 PM CDT.

* At 211 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Millington, Meeman Shelby Forest State Park, Munford, Dixonville, 
  Tipton, Atoka, Turrell, Locke, Cuba, Gilestown, Griffin Corner, 
  Sloanville, Quito, St Thomas, Lucy, Wilkinsville, Lambethville, 
  Kerrville and Wapanocca National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3535 9034 3547 9007 3544 9007 3542 9006
      3541 9007 3540 9006 3543 9003 3546 9002
      3541 8977 3528 8990

FLASH FLOOD...RADAR INDICATED

$$

DNM
1 follow-up statement
334 
WGUS74 KMEG 212108
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
408 PM CDT Fri Jul 21 2023

ARC035-TNC157-167-212118-
/O.CAN.KMEG.FF.W.0045.000000T0000Z-230721T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Shelby TN-Tipton TN-
408 PM CDT Fri Jul 21 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN CRITTENDEN, 
NORTH CENTRAL SHELBY AND SOUTHWESTERN TIPTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3535 9034 3547 9007 3544 9007 3542 9006
      3541 9007 3540 9006 3543 9003 3546 9002
      3541 8977 3528 8990

$$

DNM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:52 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 21, 12:52 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1252 PM CDT Fri Jul 21 2023

...New AVIATION...

.SYNOPSIS...
Issued at 517 AM CDT Fri Jul 21 2023

More thunderstorms are expected over the Midsouth this afternoon,
as an upper level disturbance lifts through the region. Some of
these storms may be severe, producing damaging winds and flash
flooding. Areas to the south of a Jonesboro to Covington to
Savannah line will have the greatest chances for thunderstorms
this afternoon and evening.

Thunderstorms will shift south into central Mississippi Saturday
morning, leaving the Midsouth free of storms Saturday afternoon.
Saturday afternoon will also bring lower humidity and moderate
temperatures, with highs in the 80s.

&&

.DISCUSSION...
(Today through Thursday)
Issued at 517 AM CDT Fri Jul 21 2023

We start the forecast with pre-dawn flash flooding in the Memphis
metro. Back-building storms were training along an elevated east
to west oriented boundary that is slowly sagging to the south.
SPC/RAP mesoanalysis showed this boundary coincident with
moderately strong 925-850mb moisture transport. MRMS estimated 3
hour rainfall in excess of 4.5 inches in northeast Shelby County.
This boundary will continue southward into north MS through
midday in tandem with midlevel height falls. The HRRR model has
been too quick to dissipate this activity overnight, but this
convection should eventually become less organized as it outruns
the stronger bulk shear to the north.

No shortage of deep layer bulk shear is expected this afternoon,
HREF depicts a 45kt 700mb jet entering northeast AR and West TN by
21Z, in advance of a progressive midlevel trough. This midlevel
jet will augment the damaging wind threat from storms that will
likely reignite along the residual boundary from this morning's
storms. Latest HRRR run places this boundary roughly along a West
Memphis to Hernando to Tupelo line, with mixed layer CAPE near
4000 J/kg and downdraft CAPE near 1000 J/kg in the vicinity of the
boundary. Confidence in the HRRR-projected position of the
boundary is limited. The SPC Day 1 Convective Outlook places a
Slight Risk roughly south of a Jonesboro to Covington to Savannah
line. This appears on target and accounts for the boundary lifting
north in advance of the approaching midlevel trough. This places
the Memphis metro in track of potentially damaging thunderstorms
winds.

Storms should exit northeast MS this evening in tandem with the
progressive midlevel trough. The front/low level convergence
boundary may remain over north MS overnight, possibly serving as a
focus for additional less organized convection. By late Saturday
morning, this boundary will drop into central MS. Moderate
temperatures and lower humidity will prevail over the Midsouth
Saturday afternoon and on Sunday.

An upper level ridge over the southwest will expand eastward into
the Midsouth during the first part of next week. Temperatures will
warm a few degrees above normal by Wednesday. Storm chances will
remain limited. Quieter midsummer weather may finally settle in.

PWB

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri Jul 21 2023

Small complex of storms tracking along the TN/MS border, with a
larger and severe complex of thunderstorms tracking eastward
across eastern AR into western TN and northern MS. These storms
are interacting with a cold front that is located generally along
I-40. This bowing line of storms will have winds up to 60mph and
very heavy rain. Storms should be in KJBR and KMEM in the next
hour or so, then move into KMKL and KTUP an hour or so later. All
TSRA should be out of the region by 00Z, if not a little sooner,
with some trailing showers behind the main line. The front will
gradually move south overnight, leaving drier air and clearing
skies. There is a possibility of some low clouds in KTUP overnight
as moisture pools along the front.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ058.

MO...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ007-011>013-
     015>017-021>024.

     Excessive Heat Warning until 7 PM CDT this evening for MSZ010-
     020.

TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...KRD

In the hours before

Special weather statement, Jul 21, 12:14 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
1214 PM CDT Fri Jul 21 2023

MSZ001-002-TNZ088-089-211745-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
1214 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 1245 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Collierville, Germantown, Olive Branch, Memphis, Mt Pleasant,
Slayden, Piperton, Rossville, Cayce, Fairhaven, Elba, Canadaville,
Handy Corner, Taska, Kirk, Miller, Cedarview and Hickory Withe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3488 8982 3505 8988 3519 8952 3493 8942
TIME...MOT...LOC 1713Z 251DEG 19KT 3499 8977

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AC3
Special weather statement, Jul 21, 12:43 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
1243 PM CDT Fri Jul 21 2023

MSZ002>004-TNZ089-090-211815-
Tippah MS-Marshall MS-Benton MS-Hardeman TN-Fayette TN-
1243 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northeastern
Marshall, northwestern Tippah, northern Benton, southeastern Fayette
and southwestern Hardeman Counties through 115 PM CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Slayden, or 10 miles north of Holly Springs, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lamar, Snow Lake Shores, Canaan, Mt Pleasant, Michigan City, Slayden,
Walnut, Middleton, Ashland, Falkner, Saulsbury, Rogers Springs,
Brody, Hudsonville, New Canaan, Early Grove, Brownfield, Atway,
Hamilton and Mack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northeastern and northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3484 8955 3502 8955 3506 8889 3479 8890
TIME...MOT...LOC 1743Z 270DEG 29KT 3493 8947

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AC3
Special weather statement, Jul 21, 1:10 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
110 PM CDT Fri Jul 21 2023

MSZ001-002-TNZ088-089-211845-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
110 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 145 PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Collierville, Olive Branch, Holly Springs, Byhalia, Mt Pleasant,
Lewisburg, Red Banks, Slayden, Piperton, Rossville, Coal Oil Corner,
Cayce, Fairhaven, Victoria, Cedarview, Early Grove, Handy Corner,
Taska, Miller and Atway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3486 8984 3504 8981 3504 8936 3477 8940
TIME...MOT...LOC 1809Z 276DEG 24KT 3495 8974

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:28 AM CDTAreal Flood AdvisoryMEGMississippi3 hr
Jul 21, 7:11 AM CDTAreal Flood WarningMEGCrittenden3 hr
Jul 21, 12:05 PM CDTSevere Thunderstorm WarningMEGCross, Lee, St. Francis40 min
Jul 21, 12:25 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Poinsett50 min
Jul 21, 12:42 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Lee, Mississippi, Poinsett and 1 more48 min
Jul 21, 1:16 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Mississippi, Poinsett59 min
Jul 21, 1:40 PM CDTAreal Flood AdvisoryMEGCrittenden, Cross113 min
Jul 20, 9:40 PM CDTSpecial Weather StatementMEGTipton35 min
Jul 20, 10:15 PM CDTSpecial Weather StatementMEGHaywood30 min
Jul 20, 11:01 PM CDTSpecial Weather StatementMEGHardin29 min
Jul 21, 12:50 AM CDTSpecial Weather StatementMEGHaywood25 min
Jul 21, 1:43 AM CDTSpecial Weather StatementMEGFayette32 min
Jul 21, 2:35 AM CDTSpecial Weather StatementMEGFayette, Shelby40 min
Jul 21, 2:53 AM CDTFlash Flood WarningMEGFayette, Shelby, Tipton3 hr
Jul 21, 3:16 AM CDTSpecial Weather StatementMEGFayette29 min
Jul 21, 4:12 AM CDTFlash Flood WarningMEGFayette, Shelby3 hr
Jul 21, 12:14 PM CDTSpecial Weather StatementMEGShelby31 min
Jul 21, 1:49 PM CDTFlash Flood WarningMEGShelby2 hr
Jul 21, 1:59 PM CDTFlash Flood WarningMEGFayette, Shelby2 hr
Jul 21, 2:07 PM CDTSevere Thunderstorm WarningMEGChester, Fayette, Hardeman, Haywood, Henderson, McNairy and 2 more53 min
Jul 21, 2:54 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardeman, Hardin, Henderson, McNairy and 1 more51 min
Jul 21, 3:20 PM CDTAreal Flood AdvisoryMEGDecatur, Henderson2 hr

Nearby

Flash Flood Warnings in Tennessee, 2023Flash Flood Warnings in Arkansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.